Ohio, 2002

Tornadoes in Ohio, November 10, 2002

November 10, 2002 · NWS CLE · 3 events in 3 counties and zones

3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$14 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 10, 1:50 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Nov 10, 1:50 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE CLEVELAND OH
150 PM EST SUN NOV 10 2002

WL SEND THE ZONES OUT IN 10 DUE TO THE WATCH.  CDFNT MOVG THRU
TNGHT...TEMPS STILL ON THE WARM SIDE FOR MON AS PER TDAS FWC.

.CLE...
OH...SVR TSTM WATCH TIL 7 PM NW OH.
PA...NONE.
Hazardous weather outlook, Nov 10, 6:12 AM EST, 11 hours 3 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
612 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...

SEVERE THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON.

SPC HAS PLACE NORTHERN OHIO AND NORTHWEST PENNSYLVANIA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL
DEVELOP AHEAD OF A COLD FRONT IN ILLINOIS LATER THIS AFTERNOON AND
THEN MOVE EAST ACROSS THE CWA.  A FEW OF THE STORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS BEING THE MOST LIKELY FORM OF SEVERE
WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 115 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Seneca

When
November 10, 5:15 PM EST to 5:38 PM EST
Where
Seneca County, Tiffin
Rating
F3
Path length
21 mi
Path width
100 yd
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$13 million
Reported by
NWS STORM SURVEY
Coordinates
41.100, -83.167

An F1 tornado touched down southwest of Tiffin near the Seneca County Airport. The tornado moved east northeast and strengthened to F3 intesity as it crossed U.S. Highway 224 and moved into Tiffin. The Honey Creek subdivision along County Road 19 near US 224 was hard hit. Six homes on Nantucket Drive in the subdivision were destroyed and many other homes damaged. As the tornado continued across the southern part of Tiffin it leveled a business along State Route 231 and destroyed several homes on Siesta Drive just east of State Route 231. A retirement community along St. Francis Avenue and just north of Siesta Drive was also hard hit by the tornado. Eight homes in the community were destroyed with five more damaged enough to be declared uninhabitable. Another 25 homes sustained lesser amounts of damage and several cars were found lying upside down. The tornado weakened to F2 intensity as it crossed State Route 100 and moved over Greenlawn Cemetary. From the cemetary, the tornado began to move in more of a northeasterly direction and briefly weakened to F1 intensity as it passed to the east of Heidelburg College. The tornado reintensified to F2 as it crossed State Route 18 and continued northeast across open country where it damaged many more homes and buildings. The tornado reached strong F3 intensity for several miles to the northwest and north of Republic. A 24 year old male was killed and two other people seriously injured when a home in Scipio Township on County Road 38 near County Road 43 was swept off of it's foundation. Two other homes nearby were also leveled. The tornado remained on the ground for another ten miles and gradually weakened to F2 intensity. It finally lifted south of State Route 18 near Fireside. Later, the same parent thunderstorm spawned another tornado a few miles away in Huron County. Overall, this tornado destroyed 32 homes and businesses, heavily damaged another eight and slightly damaged around 70 homes in Seneca County. Dozens of cars were also damaged and destroyed with downed trees and power poles numbering in the hundreds. The damage path from this tornado was roughly 21 miles in length and over 200 yards in width at times.

Tornado, Huron

When
November 10, 5:42 PM EST to 5:50 PM EST
Where
Huron County, Hunts Corner
Rating
F1
Path length
7.5 mi
Path width
50 yd
Property damage
$800,000
Reported by
NWS STORM SURVEY
Coordinates
41.217, -82.767

The same thunderstorm that produced the deadly Seneca County tornado spawned another tornado in northwestern Huron County. This tornado touched down near the intersection of Young Road and State Route 4 southeast of Bellevue and northwest of Hunts Corners. The tornado moved northeast for around seven and a half miles before entering Erie County north of Monroeville near the intersection of Section Line Road and State Route 113. The tornado caused some damage in Lyme Township. The township hall and garage located on Young Road near Section Line Road were severely damaged. Trucks and other heavy equipment stored in the garage were destroyed. As the tornado continued northeast it destroyed a few barns and caused minor damage to some homes. Many trees and power poles were downed along the damage path which was mostly 25 to 50 yards in width.

Tornado, Erie

When
November 10, 5:50 PM EST to 5:56 PM EST
Where
Erie County, Kimball
Rating
F1
Path length
5 mi
Path width
50 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
41.317, -82.700

A tornado moved into Erie County from Huron County to the southeast of Kimball near the intersection of Section Line Road and State Route 113. The tornado continued east northeast in the county for around five miles and dissipated north of Milan near the intersection of U.S. Highway 250 and State Route 13. Several high voltage transmission poles were toppled by the tornado in Milan Township. A few homes sustained minor damage and several barns were destroyed. Many trees were downed along the damage path which was generally 25 to 50 yards in width.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Seneca2002-11-1024MalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyThe tornado archive for Ohio, 2002Warnings in Ohio, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322422, 5322524, 5322525.